Kansas, 2008

Flash Flooding and Hail in Kansas, March 30 to 31, 2008

March 30 to 31, 2008 · NWS ICT · 12 events in 8 counties and zones

A strong upper level disturbance and associated cold front produced strong to severe thunderstorms across portions of south-central and southeast Kansas from the overnight through the morning hours of March 31st. Golf ball sized hail and 60 mph winds accompanied the strongest storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A strong upper level disturbance and associated cold front produced strong to severe thunderstorms across portions of south-central and southeast Kansas from the overnight through the morning hours of March 31st. Golf ball sized hail and 60 mph winds accompanied the strongest storms. Additionally, two rounds of thunderstorms produced heavy rainfall and localized flooding across southeast Kansas. No known injuries or damages occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 30, 5:43 PM CST, 5 hours 31 minutes earlier.

Area forecast discussion, Mar 30, 5:43 PM CST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
643 PM CDT SUN MAR 30 2008

.AVIATION...
00Z TAF UPDATE...IFR/LIFR CLOUD CEILINGS WILL CONTINUE TO PLAGUE
THE AREA THROUGH THE OVERNIGHT HOURS. MEANWHILE...SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
SOUTHERN KANSAS AROUND 10 PM AND MOVE NORTHEAST ACROSS THE REGION
THEREAFTER. SOME OF THE MOST INTENSE THUNDERSTORMS COULD CONTAIN
LARGE HAIL UP TO THE SIZE OF GOLF BALLS. A COLD FRONT WILL SWEEP
EASTWARD ACROSS KANSAS ON MONDAY WITH CLOUDS FINALLY BEGINNING TO
CLEAR OUT FROM WEST TO EAST ACROSS THE AREA DURING THE AFTERNOON.

JAKUB

&&

.PREV DISCUSSION... /ISSUED 321 PM CDT SUN MAR 30 2008/

DISCUSSION...

MAIN FORECAST CONCERN WILL BE SEVERE STORM POTENTIAL TONIGHT THROUGH
MON EVENING.

SYNOPSIS:
IN THE UPPER LEVELS HAVE A QUICK MOVING SHORT WAVE SITUATED OVER
SOUTHERN CA AND HEADING INTO THE DESERT SW. VERY COMPLEX SURFACE
PATTERN IN PLACE WITH A NUMBER OF BOUNDARIES OUT THERE. CURRENTLY
HAVE A MORE SYNOPTIC COLD FRONT SITUATED FROM NE KS INTO THE OK
PANHANDLE WITH A WARM FRONT EXTENDING FROM THE OK PANHANDLE
GENERALLY ALONG THE KS/OK BORDER. LOW CLOUDS HAVE ENCOMPASSED THE
ENTIRE FORECAST AREA TODAY AND MOST OF EASTERN OK.

TONIGHT-MON:
THESE TWO PERIODS WILL BE THE MOST ACTIVE THROUGH THIS FORECAST
PACKAGE. CURRENTLY EXPECTING CONVECTIVE INITIATION LATE THIS
AFTERNOON/EARLY EVENING OVER WEST/CENTRAL OKLAHOMA. ONE OF THE AREAS
WE ARE CURRENTLY WATCHING IS JUST NE OF GAGE...WHERE THE SYNOPTIC
COLD FRONT IS INTERSECTING THE WARM FRONT...IN ADDITION THIS
LOCATION HAS BEEN GETTING FULL SUN. NOTICED THE RUC IS HAVING ITS
USUAL ISSUES WITH LOW LEVEL MOISTURE WITH THE HIGH DEWPOINTS WAY TOO
FAR WEST AT 19Z. CURRENT THINKING IS THAT STORMS WILL INITIATE
BETWEEN 22-01Z OVER CENTRAL/NORTHERN OK AS THE BETTER CONVERGENCE
SHIFTS WEST WHERE SUNSHINE HAS ALLOWED FOR BETTER INSTABILITY.

OVERNIGHT...BOTH NAM AND GFS CONTINUE TO INDICATE VERY IMPRESSIVE
MOISTURE TRANSPORT/ISENTROPIC LIFT ALONG THE 300-305K SURFACES WHICH
WILL ALLOW STORMS TO SPREAD NORTH. THE MOST IMPRESSIVE ASPECT OF THE
OVERNIGHT PERIOD IS THE AMOUNT OF ELEVATED INSTABILITY WITH BOTH THE
GFS AND NAM SHOWING GREATER THAN 2000J/KG OF CAPE ABOVE 850MB.
THEREFORE AM CONFIDENT THAT ANY STORM THAT DEVELOPS OVERNIGHT WILL
BECOME SEVERE WITH VERY LARGE HAIL THE MAIN THREAT. THE TWO ASPECTS
THAT WE HAVE LESS CONFIDENCE IN IS THE TOR POTENTIAL AND THE STORM
COVERAGE. WHILE THE LATEST GUIDANCE CONTINUES TO SHOW SOME LOW LEVEL
CAPE OVERNIGHT...IT HAS BACKED OFF ON THE AMOUNT. REGARDING STORM
COVERAGE...HAVE GREATEST CONFIDENCE IN IT BEING THE HIGHEST BETWEEN
02-07Z WITH THE INITIAL SURGE OF 850-700MB WARM ADVECTION. BEYOND
THIS TIME FRAME HAVE LESS CONFIDENCE IN COVERAGE.

MON STILL LOOKS LIKE A VERY ACTIVE DAY ACROSS EASTERN KS/EASTERN OK
AS THE MAIN PIECE OF UPPER ENERGY LIFTS OUT. BY 15Z MON THE
SHORTWAVE...CURRENTLY OVER SOUTHERN CA...WILL BE SITUATED FROM
EASTERN NE THROUGH THE OK PANHANDLE WITH THE COLD FRONT/DRY LINE
STRETCHING FROM NORTH OF MCI TO JUST EAST OF ICT. THIS WILL RESULT
IN THE HIGHEST SEVERE THREAT FOR LOCATIONS GENERALLY SOUTHEAST OF
THE KANSAS TURNPIKE. WITH THE INCREASED UPPER SUPPORT...ALSO
CONFIDENT THAT INITIATION WILL OCCUR NEAR 18Z. THE DIFFICULT PART OF
MONS SEVERE WEATHER FORECAST WILL BE ANY LEFT OVER BOUNDARIES BY
OVERNIGHT CONVECTION COMBINED WITH THE POSSIBILITY OF LOW CLOUDS
COVERING EASTERN KS/EASTERN OK. CONSIDERING HOW JUICED UP THE
ATMOSPHERE IS SOUTH OF THE FRONT(65-70 DEWPOINTS)...EVEN WITH CLOUD
COVER...STILL FEEL EASTERN KS/EASTERN OK ARE IN FOR A FAIRLY
WIDESPREAD SEVERE WEATHER EPISODE. FOR SE KS FEEL THE BEST TOR
POTENTIAL WILL BE FOR A SUPERCELL TO DEVELOP OVER NORTH CENTRAL/NE
OK AND TRACK INTO SE KS.

TUE-SUN:
SEVERE STORMS WILL BE PUSHING INTO WESTERN MO/WESTERN AR MON NIGHT
INTO TUE MORNING. BY 18Z TUE A SURFACE RIDGE AND COOLER AIR WILL BE
FILTERING INTO THE REGION SHUTTING OFF PRECIP CHANCES. CONFIDENCE IS
STILL HIGH THAT TEMPS ON TUE WILL BE BELOW NORMAL WITH TEMPS EARLY
TUE MORNING CLOSE TO OR BIT BELOW THE FREEZING MARK OVER CENTRAL KS.
BY 00Z THU ANOTHER SHORTWAVE WILL BE SLIDING INTO SOUTHERN CA. THIS
WILL ALLOW RETURN FLOW TO SET BACK UP WITH A WARM FRONT LIFTING
NORTH. CURRENT THINKING IS THAT ELEVATED CONVECTION WILL DEVELOP
WED NIGHT IN RESPONSE TO RAPID MOISTURE RETURN. BOTH THE ECMWF AND
THE GFS ARE NOW TAKING THE UPPER ENERGY FURTHER SOUTH THAN PREVIOUS
RUNS WITH THE LATEST(12Z) RUN OF THE ECMWF SLOWING THE SYSTEM DOWN.
REGARDLESS OF WHICH SOLUTION VERIFIES CONFIDENCE IS INCREASING IN
ADDITIONAL SEVERE WEATHER FOR AT LEAST THE SOUTHERN PLAINS THU
AFTERNOON WITH THE THREAT FOR OUR FORECAST AREA DEPENDENT ON HOW FAR
NORTH THE WARM FRONT LIFTS. BEYOND MON NIGHT THE WED NIGHT-THU
TIMEFRAME WILL BECOME THE FOCUS FOR ADDITIONAL FORECASTS.

SOME PRECIP MAY LINGER ON THE BACKSIDE OF THIS SYSTEM AS IT PULLS
AWAY THU NIGHT. BEYOND THU NIGHT NUMEROUS DIFFERENCES SHOW UP
BETWEEN THE ECMWF AND GFS AND WILL THEREFORE LEAVE SAT AND SUN DRY
UNTIL THE MEDIUM RANGE MODELS CONVERGE ON A SOLUTION.

LAWSON

AVIATION...18Z TAF ISSUANCE
LIFR CEILINGS WILL BE THE RULE THROUGH MUCH OF THE AFTERNOON AND
THIS EVENING AS THE SURFACE BOUNDARY CONTINUES TO SURGE SOUTH INTO
OKLAHOMA. THE NEXT CONCERN IS THE WAVE APPROACHING FROM THE DESERT
SOUTHWEST AND THEN MOVING INTO THE PLAINS TONIGHT. AS THIS WAVE
APPROACHES...WE WILL SEE THE STATIONARY FRONT LIFT NORTH AS A WARM
FRONT AND BISECT SOUTH CENTRAL KANSAS BY MONDAY MORNING. BEFORE THIS
FRONT LIFTS NORTH...WE COULD SEE SOME AREAS OF FOG AND LIFR CEILINGS.
DENSE FOG CANNOT BE RULED OUT EITHER...ESPECIALLY AREAS JUST OF THE
BOUNDARY. THE BEST THUNDERSTORMS CHANCES WILL BE IN AREAS ALONG AND
EAST OF THE FRONTAL BOUNDARY WHICH WILL EXTEND FROM NEAR SALINA TO
LYONS MONDAY MORNING.

COX

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    57  69  38  55 /  70  40  10   0
HUTCHINSON      51  65  34  54 /  70  30  10   0
NEWTON          55  67  34  54 /  70  50  10   0
ELDORADO        57  69  36  55 /  70  60  20   0
WINFIELD-KWLD   60  73  39  57 /  70  40  20   0
RUSSELL         40  55  29  54 /  70  20   0   0
GREAT BEND      43  61  30  55 /  60  20   0   0
SALINA          49  62  31  52 /  80  40  10   0
MCPHERSON       51  63  32  53 /  70  40  10   0
COFFEYVILLE     62  76  41  56 /  70  80  50   0
CHANUTE         61  73  39  54 /  80  80  40   0
IOLA            60  73  39  53 /  80  80  40  10
PARSONS-KPPF    62  74  40  55 /  70  80  40   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 30, 3:43 PM CST, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
443 PM CDT SUN MAR 30 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-311030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
443 PM CDT SUN MAR 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT AND AFFECT MUCH OF
THE AREA. ANY STORM THAT DEVELOPS SOUTHEAST OF A SALINA TO LYONS
LINE WILL HAVE THE POTENTIAL TO BE SEVERE WITH LARGE HAIL THE MAIN
THREAT. MEANWHILE THE STRONGER STORMS ALONG AND SOUTHEAST OF THE
KANSAS TURNPIKE OVERNIGHT WILL HAVE THE POTENTIAL TO PRODUCE VERY
LARGE HAIL TO BASEBALL SIZE. IN ADDITION TO THE HAIL THREAT...THERE
WILL BE AN OUTSIDE CHANCE AT A TORNADO FOR LOCATIONS SOUTH OF
HIGHWAY 54.

FOG WILL ALSO BE POSSIBLE AREAWIDE OVERNIGHT WITH SOME VISIBILITIES
REDUCED TO LESS THAN A MILE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCES FOR SEVERE THUNDERSTORMS CONTINUE TO INCREASE ON MONDAY
FOR AREAS GENERALLY ALONG AND EAST OF THE KANSAS TURNPIKE. THESE
THUNDERSTORMS COULD PRODUCE TWO INCH DIAMETER HAIL...DAMAGING WINDS
AND EVEN A FEW TORNADOES. THE GREATEST THREAT FOR SEVERE WEATHER IS
OVER SOUTHEAST KANSAS...WHERE SOME THUNDERSTORMS MAY CONTINUE INTO
THE EVENING. A FEW STRONG THUNDERSTORMS ARE POSSIBLE OVER MUCH OF
THE REMAINDER OF SOUTH CENTRAL KANSAS.

AFTER A QUIET PERIOD TUESDAY AND TUESDAY NIGHT...THUNDERSTORMS ARE
FORECAST TO RETURN TO MUCH OF THE REGION WEDNESDAY AFTERNOON AND
CONTINUE THROUGH THURSDAY. THESE THUNDERSTORMS MAY BE QUITE
STRONG...SO ONE IS ENCOURAGED TO LISTEN FOR LATER HAZARDOUS WEATHER
OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS LIKELY TONIGHT SOUTHEAST OF A LINE
FROM SALINA TO LYONS...INCLUDING ALL OF SOUTH CENTRAL AND SOUTHEAST
KANSAS. ON MONDAY SKYWARN ACTIVATION WILL BE LIKELY SOUTHEAST OF THE
KANSAS TURNPIKE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEB PAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES/HOWERTON/COX/LAWSON

In the hours before

Special weather statement, Mar 30, 10:40 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1140 PM CDT SUN MAR 30 2008

KSZ091-092-310530-
HARPER-SUMNER-
1140 PM CDT SUN MAR 30 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER AND SUMNER COUNTIES...

AT 1136 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF MANCHESTER...OR
15 MILES SOUTHEAST OF ANTHONY...AND MOVING NORTHEAST AT 40 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO

The radar

The Wichita radar (KICT), 52 km away, was scanning. The volume nearest the first event began at 05:15 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sumner

When
March 30, 11:14 PM CST
Where
Sumner County, 2.35 mi SSE of Milan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.220, -97.660

Hail, Sedgwick

When
March 30, 11:43 PM CST
Where
Sedgwick County, 0.55 mi E of Derby
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.550, -97.260

Hail, Sedgwick

When
March 30, 11:46 PM CST
Where
Sedgwick County, 0.55 mi E of Derby
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.550, -97.260

Hail, Sedgwick

When
March 30, 11:47 PM CST
Where
Sedgwick County, 0.55 mi E of Derby
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
37.550, -97.260

Hail, Sedgwick

When
March 30, 11:49 PM CST
Where
Sedgwick County, 0.55 mi E of Derby
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.550, -97.260

Hail, Butler

When
March 31, 12:00 AM CST
Where
Butler County, 0.88 mi NE of Benton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.790, -97.110

Hail, Kingman

When
March 31, 12:30 AM CST
Where
Kingman County, 0.69 mi S of Zenda
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.440, -98.280

Thunderstorm Wind, Chautauqua

When
March 31, 5:47 AM CST
Where
Chautauqua County, 8 mi N of Sedan
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.246, -96.180

A few gusts reached 60 mph.

Hail, Montgomery

When
March 31, 8:18 AM CST
Where
Montgomery County, 7.44 mi ENE of Sycamore
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.380, -95.600

Hail, Labette

When
March 31, 9:10 AM CST
Where
Labette County, 1.77 mi NE of Parsons
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.370, -95.250

Flash Flood, Labette

When
March 31, 9:38 AM CST to 1:11 PM CST
Where
Labette County, Parsons to Dennis
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.350, -95.270

Two rounds of thunderstorms from the early morning through the morning hours of March 31st produced widespread 2 to 4 inches of rain across primarily the northern half of Labette County. Numerous county and secondary roads were flooded, and flooding in and around Parsons affected some properties. However, no known injuries or damages occurred.

Flash Flood, Neosho

When
March 31, 9:38 AM CST to 1:11 PM CST
Where
Neosho County, Erie to Galesburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.570, -95.250

Two rounds of thunderstorms from the early morning through the morning hours of March 31st produced widespread 2 to 4 inches of rain across primarily the southern half of Neosho County. Numerous county and secondary roads were flooded. No known injuries or damages occurred.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87931, 87932, 87933, 87934, 87935, 87936, 87937, 87948, 87938, 87939, 88061, 88063.